Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

July 26, 2019Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jul 26, 2019, 4:05 PM EDT for Monroe County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 4:05 PM EDT (20:05 UTC)
Expired
Jul 26, 2019, 4:30 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS81 KBUF 262005
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT Fri Jul 26 2019

NYZ003-011-262030-
Genesee-Monroe-
405 PM EDT Fri Jul 26 2019

...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTHERN MONROE AND 
NORTHEASTERN GENESEE COUNTIES...

At 403 PM EDT, radar indicated thunderstorms were located along a 
line extending from near Churchville to Henrietta. The storms are 
nearly stationary.

Pea sized hail and heavy rain is possible with these storms.

Locations impacted include...
Rochester, Irondequoit, Chili, East Rochester, Fairport, Brighton,
Gates-North Gates, Henrietta, Penfield, Le Roy, Spencerport,
Scottsville, Churchville, Mendon, Riga, Rush, Pittsford, Bergen,
Strong Memorial Hospital and North Chili.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 47 and 46.

LAT...LON 4298 7773 4299 7773 4299 7802 4313 7802
      4314 7800 4319 7800 4317 7739 4304 7741
      4304 7748 4298 7749
TIME...MOT...LOC 2003Z 097DEG 2KT 4307 7783 4307 7763 
$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:32 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 26, 2:32 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
232 PM EDT Fri Jul 26 2019

.SYNOPSIS...
High pressure will move off the coast today where it will become
anchored through the weekend. The clockwise circulation around this
large feature will provide us with warm and increasingly humid
conditions. While the vast majority of the time will feature fair
dry weather...spotty afternoon showers will be possible inland from
the lakes today and Saturday with more widespread coverage expected
for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
High pressure is centered over the Appalachians and extends into
western and north central NY this afternoon. Daytime heating and
dewpoints in the low 60's have led to unstable conditions across the
region. There is very little shear with a mid level ridge and
surface high pressure overhead. A cumulus field has formed with
cumulus congestus along the Niagara Peninsula and Niagara Frontier
lake breeze and along the higher terrain of western NY. Showers and
isolated thunderstorms will continue in these areas through peak
heating today.

Showers and any thunderstorms will end into the evening hours.
Temperatures will be slightly warmer than previous overnight periods
with lows in the low to mid 60's. Valleys across the western
Southern Tier may fall to the upper 50's. Valley fog is expected
across the western Southern Tier again late tonight.

High pressure will move off the east coast by Saturday and a
southerly flow will increase across the region. This will advect
dewpoints in the low to mid 60's into the region. Winds begin to
increase aloft through the afternoon and will increase the wind
shear across the region. Similarly to previous days, the diurnal
cycle of cumulus forming and eventually showers and isolated
thunderstorms along lake breezes and higher terrain will commence.
With slightly better shear, thunderstorm coverage will be slightly
greater. High temperatures in the low to mid 80's with a few places
on the Lake Plains getting to the upper 80's.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure will drift eastward during the short term period and
allow a short wave across southern Canada to start to edge a cold
front toward New York from Ontario. This front will struggle to
advance beyond Lake Ontario and hang up there from late Sunday
through Monday before returning northward Monday night. Moisture
will start to pool ahead of this boundary as southwesterly flow
increases in advance of it. This will summarily greatly increase
dewpoints through the weekend such that many areas will reach a
dewpoint of 70 or so from Sunday into the early part of next week.
This will come as warm advection increases ahead of this front,
bringing 850 hPa temperatures from +16 to above +18C by Monday. This
will allow temperatures to increase into the mid 80s to lower 90s by
Monday and bring some of the lake plain south of Lake Ontario close
to heat advisory criteria by that juncture.

The fly in the ointment to the heat will be the summary increase in
instability that comes with higher heat and humidity. With focusing
for lifting along the diffuse frontal boundary on Sunday and Monday
combined with lake breeze interactions, there will be a few showers
and thunderstorms scattered about, but lacking strong forcing, they
shouldn't be very widespread.

The frontal boundary looks to start to retreat into Monday night.
This will again increase southwesterly flow and warm advection. This
will bring even higher dewpoints into the area ahead of another
system that will hold off until Tuesday. However, increasing clouds
and very warm overnight lows will characterize Tuesday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak cold front will approach the area on Tuesday morning bringing
temperatures down a few degrees for Tuesday when temperatures will
be in the low to mid 80s across the area. Behind the passing cold
front temperatures will continue to cool a few more degrees for
Wednesday and Thursday when highs will be in the mid 70s to near 80.

Model guidance is split on how quickly the front approaches and
moves through. The ECMWF moves the front through quickly and only
brings showers to the area from late Monday through Wednesday with
less precip overall. The GFS has a wetter solution as of now with an
initial front weakening over the area and stalling out causing
showers to start this period. The front then moves back north
slightly as a warm front followed by the slow moving cold front
passage. With the wetter GFS guidance, showers would be spread out
through most of this time period with chance POPs for most of the
area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Expansive high pressure centered over Pennsylvania today will
maintain fair VFR conditions over our region. A pronounced wind
shift will likely occur this afternoon at KROC...as a lake breeze
boundary pushing south from Lake Ontario will swing winds around to
the north-northeast after 19z.

The high will make its way off the coast by this evening...but it
will continue to be our dominant weather feature through the
upcoming weekend. This will support generally fair VFR weather
throughout the forecast area with just the chance for afternoon
showers inland from the lakes.

Outlook...

Saturday and Sunday...Mainly VFR.
Monday through Wednesday...Chance of showers and thunderstorms.
Mainly VFR.

&&

.MARINE...
A large area of high pressure...centered over Pennsylvania this
morning...will move off the East Coast this evening. The surface
high will then remained anchored off the coast through the weekend.
This will keep nearly ideal conditions in place for recreational
boating across the Lower Great Lakes and their adjacent waterways
through Saturday...as a corresponding weak pressure gradient will
maintain light to occasionally moderate winds along with negligible
waves.

While winds will freshen across the region Sunday...conditions
should remain below small craft advisory criteria. Other than some
choppy conditions on the east end of Lake Erie...the only real
concern to close out the weekend will be the risk for some afternoon
or evening thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/RSH
NEAR TERM...HSK
SHORT TERM...Fries
LONG TERM...SW/TMA
AVIATION...HSK/RSH
MARINE...HSK/RSH
Hazardous weather outlook, Jul 26, 4:43 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
443 AM EDT Fri Jul 26 2019

NYZ001>008-010>014-019>021-085-270845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
443 AM EDT Fri Jul 26 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
443 AM EDT Fri Jul 26 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 26, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT Fri Jul 26 2019

NYZ003-011-262030-
Genesee-Monroe-
405 PM EDT Fri Jul 26 2019

...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTHERN MONROE AND
NORTHEASTERN GENESEE COUNTIES...

At 403 PM EDT, radar indicated thunderstorms were located along a
line extending from near Churchville to Henrietta. The storms are
nearly stationary.

Pea sized hail and heavy rain is possible with these storms.

Locations impacted include...
Rochester, Irondequoit, Chili, East Rochester, Fairport, Brighton,
Gates-North Gates, Henrietta, Penfield, Le Roy, Spencerport,
Scottsville, Churchville, Mendon, Riga, Rush, Pittsford, Bergen,
Strong Memorial Hospital and North Chili.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 47 and 46.

LAT...LON 4298 7773 4299 7773 4299 7802 4313 7802
      4314 7800 4319 7800 4317 7739 4304 7741
      4304 7748 4298 7749
TIME...MOT...LOC 2003Z 097DEG 2KT 4307 7783 4307 7763

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:58 PM EDTSpecial Weather StatementBUFOntario32 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.